Kansas, 2024

Hail in Kansas, May 23, 2024

May 23, 2024 · NWS TOP · 1 event in 1 county or zone

A storm over the Flint Hills briefly produced some half dollar size hail in Americus before falling apart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A storm over the Flint Hills briefly produced some half dollar size hail in Americus before falling apart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 5:57 PM CST, 1 hour 28 minutes earlier. Its key messages:

  • -There is a slight chance for an isolated storm this afternoon. If a storm can form, it could reach severe limits, with all modes possible. -Chances for storms are higher overnight along a cold front. Damaging wind appears to be the main threat. -Another round of active weather is then expected Saturday afternoon and evening.
Area forecast discussion, May 23, 5:57 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
657 PM CDT Thu May 23 2024

.KEY MESSAGES...

-There is a slight chance for an isolated storm this afternoon.
 If a storm can form, it could reach severe limits, with all
 modes possible.

-Chances for storms are higher overnight along a cold front.
 Damaging wind appears to be the main threat.

-Another round of active weather is then expected Saturday
 afternoon and evening.

&&

.DISCUSSION...
Issued at 250 PM CDT Thu May 23 2024

Southerly return flow is advecting warmer temperatures and higher
dew points into eastern KS this afternoon, making the air mass
increasingly buoyant. Surface obs show dew points around 70
degrees near the KS/OK state line and mid 60s creeping into
east-central KS as of 18Z. Two areas of low pressure are
evident, one over South Dakota and another over eastern
Colorado. A dryline extends southward from the Colorado low
across southwestern KS and into the Texas panhandle. Water vapor
imagery shows mid level cyclonic rotation located over the
WY/MT state line. This afternoon and evening, there is just a
slight chance for isolated thunderstorm development in the warm
sector. Confidence remains low given lack of upper support and
soundings showing a fairly dry column. Have kept chances around
20 percent to account for some weak warm front and isentropic
related ascent. If a storm does develop -- and again chances are
low -- the very unstable air mass will support severe weather.
DCAPE values above 1000 J/kg would support a damaging wind risk,
deep layer shear around 40 kts would support a hail threat and
0-3km SRH above 150 m2/s2 would support a tornado risk.

A better chance for thunderstorms still exists after midnight
along a cold front moving through eastern KS. The better large
scale forcing will be north of the area, but thinking is that
there will be enough convergence along the boundary, combined
with a 40-60 kt LLJ, to get storms going as the boundary
advances into north-central KS. Damaging wind appears to be the
main threat with the line of storms. Storms should exit into MO
by around 14Z Friday. Surface ridging takes over by Friday
afternoon, making for pleasant conditions at that point.

Attention then turns to the next system, set to bring active weather
back to the area early in the holiday weekend. Another warm front is
expected to lift northward through the area on Saturday as lee
cyclogenesis occurs ahead of an approaching mid level trough.
Instability could build quite rapidly in the warm sector during the
afternoon hours. Shear also looks impressive with various
models hinting at around 50 kts of bulk shear and some veering
of winds in the low levels. Coverage of storm is less certain,
but all modes of severe weather appear possible at this time
during the late afternoon and evening hours.

Calmer conditions then looks likely for the rest of the holiday
weekend and into the middle of next week with northwest flow
becoming more dominate aloft.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 654 PM CDT Thu May 23 2024

The main aviation hazard for this period comes with
thunderstorms overnight into early Friday morning. A cold front
moving southeastward from Nebraska is expected to bring this
quick-moving line of storms mainly during the 09-12Z time frame.
Until then, a few isolated showers or storms can't be ruled out,
but the probability of them impacting terminals is too low to
include in TAFs. VFR conditions continue with southerly winds
gusting 20-25 kt, more so on the higher end of that range
overnight when a LLJ gets going. Following the storms, a brief
period of MVFR cigs is expected, though these are currently
favored to stay east of the MHK terminal. Winds switch to the
northwest behind the front and gradually decrease throughout the
day.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Teefey
AVIATION...Picha
Hazardous weather outlook, May 23, 1:56 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
256 PM CDT Thu May 23 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-242000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
256 PM CDT Thu May 23 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Isolated severe storms are possible late this afternoon and evening,
with greater chances for severe storms moving in from the northwest
tonight into the early morning hours Friday. Damaging wind gusts and
large hail will be the main hazards, although a tornado or two is
also possible if storms can develop this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional severe storms are possible Saturday into Saturday night,
although confidence in details remains low at the time. Be sure to stay
up to date with the latest forecast information.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 23, 7:18 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
818 PM CDT Thu May 23 2024

KSZ054-055-240145-
Lyon-Osage-
818 PM CDT Thu May 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OSAGE AND CENTRAL
LYON COUNTIES THROUGH 845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Emporia, moving northeast at 50 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Emporia, Americus, and Reading.

This includes the following highways...
 Interstate 35 between mile markers 128 and 141.
 Kansas Turnpike between mile markers 119 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3836 9636 3850 9635 3869 9599 3847 9583
      3843 9593 3843 9595 3842 9595 3829 9631
TIME...MOT...LOC 0118Z 238DEG 44KT 3842 9629

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Prieto

The radar

The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
May 23, 7:25 PM CST to 7:26 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.510, -96.260

Half dollar size hail, photo sent in from radio listener.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180241.